Pharmaceutical Guinea Pig

If you’re expecting to read about anything other than my brain this week you will be sorely disappointed.

I went to the pharmacy to pick up my new medications today (she prescribed 2 other supplements besides the Vitamin A) and they had flagged my order as needing a pharmacist consultation. This is nothing new, if I hadn’t just moved, I’m certain the pharmacist would’ve seen me coming and been all, ok Katie, what’s the prescription for this time? I feel like I live in the pharmacy.

But instead the pharmacist came out looking concerned.

He told me that he had never been asked to fill Vitamin A at the levels of my prescription and that he is worried because there are a lot of things that can go wrong when you take this much. He asked me why I was taking it and I gave him a Cliff’s Notes version of my medical history. He seemed to understand, but persisted with his concern. Apparently high levels of Vitamin A can cause intractable nausea/vomiting, neuro symptoms, hydrocephalus and several other things.

You know. No big deal. Who knew a vitamin could be such a problem?

He handed me my prescription but added one request. He asked me if I would come back next month (which, of course I will, I have five other prescriptions to refill) and tell him how it worked out. I’m not sure about the rest of you, but I have never had a pharmacist worried about me, or request a follow up. I think I might officially be a guinea pig. Also, very scared.

The truth is that these medications worry me. In fact, they worry me enough that I’m not going to try them until the weekend. I’m going to take the Vitamin A at night in hopes of sleeping through any ugliness it might cause. The other supplements might cause stomach issues of a different variety, which really, I mean if I’m going to have intractable vomiting, I may as well have the opposite problem too. Why the hell not.

I’m trying to keep my chin up and be optimistic, but damn, I hate the idea that I might have to feel a lot crappier to feel better. I have learned how to cope with headache pain, but nausea and I have never really seen eye to eye, so managing that will be a different struggle for me, silly though it may seem.

I know that some of you are frustrated that I’m so wishy washy about this. I know it seems like I’m being ungrateful. I’ve been offered a fix and I’m hesitating to take it.

And all I can tell you is that it just isn’t that simple. I want to feel better more than anything, but I have learned from many many trials with drugs that they almost never do that. In fact, most of them come with side effects that are tougher to manage than the pain. Most of them don’t fix the problem and it’s really an issue of how long I can tolerate the side effects before they become as much of a problem as the pain.

So please understand that I’m not looking for things to be unhappy about. I’m not looking for trouble, I’m not trying to be pessimistic. I greatly appreciate having so many of you as cheerleaders as we set out on the next phase of this journey through headache hell and I am trying my hardest to find my excitement too.

10 Responses to “Pharmaceutical Guinea Pig”

  • Joy:

    Katie, I think (based on your writing here) that you wouldn’t be you if you didn’t worry about what you are taking. ;) And waiting until the weekend is reasonable and fair and responsible. I wish you well with the meds. As for the concern of the new pharmacist, this is the normal level of care I get from my (oh so very) small town pharmacists. Consider too, he may just be someone who very much wants to know if it works, for the sake of knowing. A learning opportunity presented itself to him, and he’s taking it. I wonder how much research he’s doing now based on your prescriptions and medical information?

    [Reply]

  • Ana:

    All I want to say is that I’m rooting for you, sending you transatlantic and continental cheering.

    (And also, that it is way more than completely normal to be reluctant to try something new, knowing side effects and so on. So, yup.)

    [Reply]

  • Jodi:

    Katie,

    If they make you sick, can you try taking an anti-emetic drug 30 minutes prior (just not compazine as frequent use of that medication can cause some pretty severe, but temporary, neurological issues). My neurologist has limited my use to a few doses a week, instead of a few doses a day. That is why I run any medication changes by all my sub specialists, PCP and use the same pharmacy chain (like I am sure you do).

    Good luck,

    Jodi

    [Reply]

  • Dear Katie,

    It sounds like an intimidating experiment and one that I hope works well for you. I have to take some strong medications and I came up with the stategy to take them at night so that I could sleep through the nausea. My experiment didn’t go real well and I developed a problem with my esophagus as a result (Barrett’s Esophagus). So I recommend taking the Mede at least an hour before you go to bed. I wish you great success with your treatment.

    [Reply]

  • Jackie:

    Hydrocephalus? That seems like it might also cause some headaches. Sorry Katie. I hope these potential side effects don’t show their ugly faces. Sending you hugs and love. Xoxo.

    [Reply]

  • Sue G:

    Aw, baby girl, I am just catching up with your blog updates and I am so sorry that I have been MIA when you needed a cheerleader. My fault totally. I broke my hip urinating (call AARP immediately and can clearly use the service) and had surgery last week. I am still not allowed out of bed or to walk.

    I will be sending up lots of prayers for you, for the meds to do their perfect work, for your family and your medical personnel…and now ever for your pharmacist.

    But especially for YOU!

    [Reply]

    Katie Reply:

    @Sue G, And I for you, Sue. I think we are quite a pair the two of us.

    I hope that you’re healing well soon and up and about with minimal pain in short order.

    [Reply]

  • Kathy:

    Any chance you can titrate up to the dosage? I’m on Deplin (folic acid for MTHFR mutation…and no I did not make up that acronym!) and had to start out at 1/4 a pill (even that rocked my world!) and work my way up…my body does crazy things with drugs so I always start low and slow. Best of luck.

    [Reply]

  • Jodi:

    FYI (you probably have seen this)……..Click here: VITAMIN A: Uses, Side Effects, Interactions and Warnings – WebMD

    Take care,

    Jodi

    [Reply]

  • Boy oh boy do I hear you on this one. I just celebrated 3 months free of chemo and other treatments for my RA that I stopped due to severe side effects. I suffered for a year until the treatment was worse than the pain. I now how loving, well-meaning friends and family who basically feel that I shouldn’t complain about my pain since I chose to stop my primary treatment for it. I brought this on myself. If they could walk a mile in my shoes… yadda yadda yadda. Anyway- be cautious, give the treatment a solid chance, and big kudos to your new pharmacist for being so involved. I hope that the side effects aren’t as bad as they could be (I’ve been pleasantly surprised on that score once or twice and *fingers crossed* it may hold true for you as well) *hugs*

    [Reply]

Leave a Reply

Welcome!
I'm Katie, a 30-year-old, wife, mom, former teacher-turned PT, who also had brain surgery in November of 2007. This blog chronicles my daily life, from mundane to crazy, often with far too much detail. Sit down, get comfortable and stay for a while.
Social Media Links
RSSTwitterFacebookpinterestinstagram
Email
overflowingbrain@gmail.com
Categories
Previously…
BlogHer Reviewer